Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & EMBASE  
     Home | Subscribe | Feedback  

ADR REPORT
[Download PDF
 
Year : 2010  |  Volume : 56  |  Issue : 3  |  Page : 229-231  

Esomeprazole-induced photoallergic dermatitis

A Shukla1, A Mahapatra1, N Gogtay2, U Khopkar3,  
1 Department of Gastroenterology,Seth GS Medical College & KEM Hospital, Mumbai, India
2 Department of Clinical Pharmacology, Seth GS Medical College & KEM Hospital, Mumbai, India
3 Department of Dermatology, Seth GS Medical College & KEM Hospital, Mumbai, India

Correspondence Address:
A Shukla
Department of Gastroenterology,Seth GS Medical College & KEM Hospital, Mumbai
India

Abstract

There are no published case reports of esomeprazole-induced photoallergic dermatitis. We report here a 58-year-old lady with prior history of propylthiouracil and carbimazole-induced photoallergy, who presented with heartburn and dysphagia. She was diagnosed to have erosive esophagitis and was treated with esomeprazole, following which she developed photoallergic dermatitis. It improved on cessation of the drug and did not recur on subsequent treatment with ranitidine. Naranjo score for this adverse drug event was 8, thereby making it a probable adverse drug reaction. This reaction may be due to sulphur moiety, which is common to all these drugs. Physicians must be aware of this possible side-effect, especially in patients with prior history of photoallergy to other drugs.



How to cite this article:
Shukla A, Mahapatra A, Gogtay N, Khopkar U. Esomeprazole-induced photoallergic dermatitis.J Postgrad Med 2010;56:229-231


How to cite this URL:
Shukla A, Mahapatra A, Gogtay N, Khopkar U. Esomeprazole-induced photoallergic dermatitis. J Postgrad Med [serial online] 2010 [cited 2019 Dec 12 ];56:229-231
Available from: http://www.jpgmonline.com/text.asp?2010/56/3/229/68648


Full Text

 Introduction



Drug-induced photosensitivity occurs when drugs cause the skin to become more sensitive to light during or after their use. It may manifest in two forms: Photoallergic and phototoxic reaction. Phototoxicity may arise as a result of damage to skin cells by the drug's light-activated chemical. In contrast, photoallergic reaction occurs as a result of a cell-mediated response to light-activated chemical that acts as an antigen and tends to be more severe.

Proton pump inhibitors (PPI) rarely cause photoallergic dermatitis with very few case reports in literature with omeprazole (<1%), rabeprazole (ͳ 0.1%) and pantoprazole. [1],[2],[3] No case of esomeprazole induced photoallergic dermatitis has been reported. Here we report a case of esomeprazole-induced photoallergic dermatitis.

 Case Report



A 58-year-old lady presented with complaints of retrosternal burning and progressive dysphagia for two months. There was no history of analgesic use or corrosive ingestion. The patient was diagnosed two years back as Grave's disease. She was then started on Propylthiouracil 500 mg twice a day. Patient developed multiple erythmatous, pruritic, scaly, well-demarcated lesions over the face, arms and legs on the fourth day of medication and propylthiouracil was stopped. She was subsequently started on carbimazole 10 mg thrice a day. The skin lesions increased in size and subsequently formed ulcers. Carbimazole was stopped and patient was treated with radioactive iodine. Lesions gradually healed over a period of two months. Six months later, she developed hypothyroidism and was started on thyroxine 100 microgram daily.

When the patient presented now with symptoms of heartburn and dysphagia, she underwent gastroduodenoscopy, which showed Los Angeles Class D esophagitis, [4] hiatus hernia and antral gastritis; no stricture or growth was seen. She was started on esomeprazole (Neksium, AstraZeneca) 40 mg twice a day. One week later the patient developed multiple pruritic erythmatous lesions over the face and arms which then ulcerated and were diagnosed as photoallergic dermatitis [Figure 1] and [Figure 2]. Her heartburn and dysphagia had improved. During this period, she was receiving thyroxine (100 microgram, once daily), which she had been taking for the past 1.5 years. She did not receive any other medication, prescribed or over the counter or alternative medicine, during this period. Esomeprazole was immediately stopped (seven days after starting it) in view of photoallergic dermatitis and the lesions healed over the next 10 days [Figure 3]. Patient was then started on ranitidine (150 mg twice daily), which she is continuing since last three months, without any cutaneous side-effects. Her Naranjo score for esomeprazole-induced photoallergic dermatitis was 8, thereby making it a probable adverse drug reaction. [5] {Figure 1}{Figure 2}{Figure 3}

 Discussion



Proton pump inhibitors (PPI) are commonly prescribed gastric antisecretory agents. PPI are benzimidazole compounds having common sulphur moiety [Figure 4]. Omeprazole is a recemate produced by non-chiral oxidation, whereas esomeprazole is produced by asymmetric oxidation of sulphide intermediate. [6],[7],[8] {Figure 4}

Photoallergy is rare side-effect of PPIs, reported in patients taking omeprazole, rabeprazole, or pantoprazole. [1],[2],[3] There are no reported cases of esomeprazole-induced photoallergic dermatitis in to knowledge. Propylthiouracil is a thionamide compound having sulfanylidene moiety. Antithyroid medications are known to be associated with cutaneous side-effects in 2-6% cases. [9] We report here a case of esomeprazole-induced photoallergic dermatitis. This patient also had similar manifestations with propylthiouracil and carbimazole. Sulphur is present in all these compounds [Figure 4] and it is possible that this sulphur moiety may be responsible for the photoallergic dermatitis.

Physicians need to be aware of this rare side-effect of esomeprazole since prompt discontinuation leads to rapid recovery while continued medications can lead to serious consequences. Also, we would recommend caution with esomeprazole in patients who have a past history of drug-induced photoallergic dermatitis.

 Acknowledgment



We acknowledge help of Shobna Bhatia, Department of Gastroenterology, in the management of the patient and guiding us in writing the manuscript.

References

1Ricciardi L, Fedele R, Mazzeo L, Saitta S, Mancuso V, Isola S. Adverse reactions to pantoprazole. Scand J Gastroenterol 2003;38:800.
2Nexium package insert. Avaialable from: http://www.nexium.net/_mshost6857985/content/Nexium_Package_Leaflet [last accessed on 2009 Nov].
3Dam C, Bygum A. Subacute cutaneous lupus erythematosus induced or exacerbated by proton pump inhibitors. Acta Derm Venereol 2008;88:87-9.
4Lundell LR, Dent J, Bennett JR, Blum AL, Armstrong D, Galmiche JP, et al. Endoscopic assessment of esophagitis: Clinical and functional correlates and further validation of Los Angeles classification. Gut 1999;45:172-80.
5Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al . A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.
6Lindbergh P, Branstrom A, Wallmark B, Mattsson H, Rikner L, Hoffman KJ. Omeprazole, the first proton pump inhibitor. Med Res Rev 1990;10:1-54.
7Fellenius E, Berglindh T, Sachs G, Olbe L, Elander B, Sjφstrand SE, et al. Substituted benzimidazole inhibit gastric acid secretion by blocking (H + + K + ) ATPase. Nature 1981;290:159-61.
8Olbe L, Carlsson E, Lindberg P. A 0 proton -0 pump inhibitor expedition : The case histories of omeprazole and esomeprazole. Nat Rev Drug Discov 2003;2:132-8.
9Cooper DS. Antithyroid drugs. N Engl J Med 2005;352:905-17.

 
Thursday, December 12, 2019
 Site Map | Home | Contact Us | Feedback | Copyright  and disclaimer